Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Medford, OR

July 25, 2017Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Jul 25, 2017, 2:18 PM PDT for Siskiyou County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 2:18 PM PDT (21:18 UTC)
Expired
Jul 25, 2017, 2:45 PM PDT
In force
27 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS56 KMFR 252118
SVRMFR
CAC093-252145-
/O.NEW.KMFR.SV.W.0029.170725T2118Z-170725T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
218 PM PDT TUE JUL 25 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Northeastern Siskiyou County in northern California...

* Until 245 PM PDT

* At 217 PM PDT, a severe thunderstorm was located near Mount Hebron,
  or 32 miles south of Klamath Falls, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mount Hebron and Macdoel. 

* This includes...
   US 97 in California between mile markers 35 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4181 12180 4168 12187 4170 12199 4178 12209
      4187 12192
TIME...MOT...LOC 2117Z 124DEG 12KT 4177 12192 

HAIL...1.00IN
WIND...60MPH
 
$$

BTL
1 follow-up statement
394 
WWUS56 KMFR 252142
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
242 PM PDT TUE JUL 25 2017

CAC093-252150-
/O.EXP.KMFR.SV.W.0029.000000T0000Z-170725T2145Z/
Siskiyou CA-
242 PM PDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SISKIYOU COUNTY
WILL EXPIRE AT 245 PM PDT...
        
The storm which prompted the warning has weakened below severe 
limits, and the thunderstorm core has exited the warned area. 
Therefore, the warning will be allowed to expire.  However small 
hail up to nickel size, wind gusts to 40 mph, and heavy rain are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Medford.

LAT...LON 4181 12180 4168 12187 4170 12199 4178 12209
      4187 12192
TIME...MOT...LOC 2140Z 124DEG 12KT 4180 12199 

$$

BTL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:48 AM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 9:48 AM PDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Medford OR
948 AM PDT Tue Jul 25 2017

.UPDATE...
Updates have been made to the morning forecast to account for the
area of showers and thunderstorms that have been parading down the
Klamath River Valley from about Klamath River westward to in and
around Happy Camp. BTL

&&

.DISCUSSION...
Showers and thunderstorms have been scattered to numerous across
portions of the Klamath River Valley this morning from the town of
Klamath River westward to in and around Happy Camp. Yreka Dispatch
has had numerous calls about these thunderstorms, with a couple of
reports of heavy rainfall with this activity. However, automated
weather stations, thus far, have only reported 0.05" or less.
Suspect some areas have seen around a quarter of an inch of rain,
however, based on bias corrected 3 hour radar rainfall estimates.
Of course, our fire weather concerns revolve around the fact that
fuels remain very dry where it has yet to rain since it has not
rained in over 30 days. Where lightning occurs without rain, fires
are likely to start.

For today, we expect the area of showers and storms to move out
of Siskiyou County by noon. In the afternoon showers and
thunderstorms are expected to develop from the Cascades eastward,
and then are likely to advect westward into the Cascades. Storms
are then likely to develop in central and western Siskiyou County
and across eastern portions of the West Side very late this
afternoon through this evening. Some activity could linger on the
West Side overnight before completely tapering off. Altogether,
while a lot of lightning is expected across the area, some
locations, especially over and near the Cascades, will see
significant wetting rainfall. Thus, while fire starts are a
concern, localized heavy rain also will be. Finally, there is a
threat of gusty winds, with isolated severe potential, mainly for
Lake and Modoc Counties.

The threat of thunderstorms lingers Wednesday over similar areas
as today, finally bumping east of our forecast area Thursday. BTL

&&

.AVIATION...25/12Z TAF CYCLE...Coastal stratus ceilings will clear
to VFR later this morning and then return late this afternoon.
Thunderstorms will be the main potential impact to inland terminals.
Out of the TAF sites, we have highest confidence that Kingsley Field
will have thunderstorms within 5NM of the terminal late this
afternoon. Lower confidence exists for the Rogue Valley where storms
have the potential of drifting westward from the Cascades over the
terminal late this afternoon. In general, scattered thunderstorms
will affect the forecast area mostly east of Interstate 5 except for
Northern California where much of Modoc and Siskiyou Counties will
see scattered thunderstorms. Thunderstorms should diminish late this
evening to a more isolated nature. SK

&&

.MARINE...Updated 830 AM PDT Tuesday 25 July 2017...Gusty north
winds and steep to very steep seas will continue through today, with
gales south of Cape Blanco persisting into this morning. Winds will
diminish slightly mid week, but seas will remain elevated as
residual wind waves and fresh swell remain. Small craft conditions
will persist south of Cape Blanco through Thursday. The thermal
trough pattern with north winds will persist into early next week
with small craft conditions possible.

&&

.FIRE WEATHER...Updated 630 AM Tuesday 25 July 2017...Thunderstorm
coverage today is forecast to be greater than Monday afternoon due
to increases in moisture and instability. Scattered thunderstorms
are expected over the majority of the forecast area today, focused
primarily from the Siskiyous and Cascades eastward, but
thunderstorms do have the potential to move off the terrain and over
the West Side valleys this afternoon and evening. Some storms will
produce wetting rain because of the increasing moisture and expected
slow storm motion, but the abundant lightning is still expected to
cause fire starts.

Tonight there is continued potential for thunderstorms, and it looks
like the biggest threat will be east of the Cascades. Isolated
coverage is expected, so we have not posted Warnings for tonight.

On Wednesday the upper low that is now along the Northern California
coastline nudges further eastward and thunderstorms are focused
slightly more eastward as well. Deep moisture does seem to diminish,
so rainfall should be less with Wednesday's storms. The collective
guidance and pattern strongly shows another day of scattered
thunderstorms Wednesday so we have upgraded the watches to Warnings
for Wednesday afternoon and evening.

The thunderstorm threat will diminish Wednesday night as the upper
low moves out to the east of the area and westerly flow develops
over the area. This however will likely lead to breezy west winds
during the second half the week. SK

&&

.PREV DISCUSSION... /Issued 0640 AM PDT Tue Jul 25 2017/

Updated aviation, marine, and fire discussions.

DISCUSSION...As the closed upper low continues to spin on the
coast of northern California moist and unstable air continues to
feed into the region. Minor differences in the track of the low
can cause significant differences in exact locations of
instability and thunderstorms over the next several days, and with
this in mind confidence other than there will be thunderstorms is
not exactly high. With that in mind the forecast over the next
several days will be less defined than the models are indicating,
and the differences between the 00Z run and the 06Z run reinforce
that decision.

By this afternoon models are in agreement with the upper low
remaining pretty much in the same place. However, with the
continued moisture feed the PW values nudge above an inch across
most of the region this afternoon, bringing increased rainfall
with the thunderstorms that do develop. The increased moisture is
also accompanied by increased instability, and the benefits of the
increased moisture should be offset a bit by the increased
thunderstorm and lightning activity. Also, a short wave sweeps
from the Southeast to the northwest of the forecast area through
max heating this afternoon, and should act as a good "kicker".
Steering winds are light through the day and many of the storms
are expected to latch to the terrain, except when the short wave
kicker moves through this afternoon.

Elevated instability remains strong overnight with computed from
850 LI's ranging from a general -2 over much the region to -4 over
western Siskiyou county at 12Z Wednesday. With several short wave
s moving through overnight thunderstorms look to remain active
through the night tonight.

The closed upper low finally moves inland Wednesday (according to
current models), but with the later timing than previously shown
instability remains in western Siskiyou County and to the
northeast and west in a similar pattern as the day before, and
will issue a fire weather watch for Wednesday in those areas. The
upper low opens and shifts the instability east Wednesday night,
but that could change as is the fickle nature of closed upper
lows.

Heights rise Thursday into the weekend with temperatures expected
to climb to near or above 100 in the west side valleys and
northern California this weekend. Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624-625.
     Red Flag Warning from 11 AM to 11 PM PDT Wednesday for
     ORZ617-624-625.
     Red Flag Warning until 11 PM PDT this evening for
     ORZ617-620>623.
     Fire Weather Watch from Wednesday morning through Wednesday
     evening for ORZ621-623.

CA...     Red Flag Warning until 11 PM PDT this evening for CAZ280-281.
     Red Flag Warning from 11 AM to 11 PM PDT Wednesday for
     CAZ280-281.
     Red Flag Warning until 11 PM PDT this evening for CAZ284-285.
     Red Flag Warning from 11 AM to 11 PM PDT Wednesday for
     CAZ284-285.

Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Thursday for PZZ356-376.
     Gale Warning until 11 AM PDT this morning for PZZ356-376.
     Hazardous Seas Warning until 11 PM PDT this evening for
     PZZ356-376.
     Small Craft Advisory until 11 AM PDT this morning for
     PZZ350-370.
     Small Craft Advisory for hazardous seas until 5 AM PDT Wednesday
     for PZZ350-370.

BTL/SBN/NSK

In the hours before

Local storm report, Jul 25, 8:34 AM PDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
834 AM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 SSW ALTAMONT          42.17N 121.74W
07/24/2017  E0.75 INCH       KLAMATH            OR   PUBLIC

            GENERAL PUBLIC REPORTS "DIME TO JUST UNDER
            QUARTER SIZE HAIL WITH STRONG WINDS." NO
            ESTIMATE ON WIND SPEED.

&&

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:23 PM PDTSevere Thunderstorm WarningMFRModoc22 min
Jul 24, 5:51 PM PDTSevere Thunderstorm WarningMFRModoc10 min
Jul 25, 4:57 AM PDTRed Flag WarningMFRModoc, Siskiyou18 hr
Jul 25, 4:57 AM PDTRed Flag WarningMFRModoc, Siskiyou18 hr
Jul 25, 4:20 PM PDTSpecial Weather StatementMFRSiskiyou25 min
Jul 25, 4:28 PM PDTSpecial Weather StatementMFRSiskiyou32 min
Jul 25, 4:43 PM PDTSpecial Weather StatementMFRSiskiyou47 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.